Alert archive / Arizona / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Tucson, AZ

July 15, 20184 counties in Arizona

NWS Tucson, AZ issued this flash flood watch at Jul 15, 2018, 9:35 AM MST for 4 counties in Arizona. It took effect at Jul 15, 2018, 11:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2018, 9:35 AM MST (16:35 UTC)
In effect from
Jul 15, 2018, 11:00 AM MST
Expired
Jul 15, 2018, 6:15 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 4.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WGUS65 KTWC 151635
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tucson AZ
935 AM MST Sun Jul 15 2018

AZZ505-506-509>511-160300-
/O.NEW.KTWC.FF.A.0002.180715T1800Z-180716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
South Central Pinal County-Southeast Pinal County-
Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-
Including the cities of Clifton, Safford, Hannagan Meadow, 
and Mount Graham
935 AM MST Sun Jul 15 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MST THIS EVENING...

The National Weather Service in Tucson has issued a

* Flash Flood Watch for a portion of Southeast Arizona, 
  including the following areas, Galiuro and Pinaleno Mountains, 
  South Central Pinal County, Southeast Pinal County, Upper Gila 
  River Valley, and White Mountains of Graham and Greenlee 
  Counties. 

* Until 8 PM MST this evening

* Scattered showers and isolated thunderstorms will be on the
  increase late this afternoon into the evening hours. Several
  mountain locations have received 2.5 to 4.0 inches of rain in
  the past 3 days. Additional rainfall today poses a concern for
  flash flooding as heavy downpours occur with some of the
  stronger showers and thunderstorms. Lower valley locations may
  experience elevated flows in small streams, especially near 
  Mount Graham and in the White Mountains. 

* Flooding of normally dry washes, small streams, low water 
  crossings, and poorly drained intersections is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are becoming favorable
for widespread flash flooding to develop. Monitor forecasts
closely and be ready to take quick action if Flash Flood Warnings
are issued.

Be especially cautious at night when it is harder to recognize
the dangers of flash floods.  If Flash Flooding is observed...act
quickly. Turn around and take another route.

Stay tuned to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for updates on this
flash flood threat.

&&

$$
1 follow-up statement
637 
WGUS65 KTWC 160115
FFATWC

Flood Watch
National Weather Service Tucson AZ
615 PM MST Sun Jul 15 2018

AZZ505-506-509>511-160215-
/O.CAN.KTWC.FF.A.0002.000000T0000Z-180716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
South Central Pinal County-Southeast Pinal County-
Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-
615 PM MST Sun Jul 15 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of Southeast Arizona has been
cancelled as the threat of heavy rain has greatly diminished.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 15, 2:59 AM MST, 6 hours 36 minutes earlier.

Area forecast discussion, Jul 15, 2:59 AM MST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
259 AM MST Sun Jul 15 2018

.SYNOPSIS...Plenty of moisture and instability will remain in
place to support daily showers and thunderstorms into next week.
Some storms will generate strong winds and heavy rain. With the
storms, temperatures will generally remain below average.

&&

.DISCUSSION...A decaying circulation from an MCS is drifting
southward into the Tucson Metro area this morning. With the soupy
atmosphere and remnant largely untapped elevated convective
potential, it will start the day out with showers accompanied by
embedded isolated thunderstorms. Slow movement with an emphasis on
heavy rainfall. That will generally bypass the normal diurnal
cycle of storms with a worked-over atmosphere in many locations
limiting afternoon re-development. We'll see if any outflows or
other lower to mid level features bring evening and overnight
activity once again.

Beyond that, the start of the work week will be governed by a
strengthening ridge with a rough consolidation north of our area
and a resulting easterly flow. Initially we will continue to have
plenty of moisture for storms, and with a little better storm
level flow. Add in an inverted trough across Chihuahua Monday and
Sonora Tuesday, and we should keep the monsoon going strong the
first half of the week.

The second half of the week, operational and ensemble means
strengthen the ridge through the desert southwest with a new
center consolidating immediately east of our area. We'll keep
enough moisture around for storms, but we may start to warm a
little in mid levels. Combined with a weaker flow, that might slow
us down a little with a down day or two later this week. With
fewer storms and stronger high pressure, temperatures will jump
back up to several degrees above average by next weekend. Any
breaks will be brief though. It largely depends on the location of
the high.

&&

.AVIATION...Valid through 16/12Z.
Isolated to scattered -SHRA are currently progressing NW to SE
across the area this morning. With abundant cloud cover, SHRA may
struggle to develop embedded TSRA, but isolated storms can't be
totally ruled out. Cloud bases range 5k-10k ft AGL with BKN-OVC
clouds above 20k ft AGL. Surface winds remain below 12 kts through
the period. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deep moisture continues to reside over the region
allowing for the development of showers and thunderstorms. The
pattern begins to gradually shift by the middle of next week
reducing the probability of precipitation, but isolated storms could
still develop, especially over the higher terrain. Temperatures also
look to warm several degrees above normal. 20-ft winds remain below
15 mph, although the Upper Gila River Valley will experience gustier
northwesterly winds at times.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:32 PM MSTDust Storm AdvisoryTWCPinal88 min
Jul 15, 12:20 PM MSTSpecial Weather StatementTWC40 min

Nearby

Flash Flood Watches in Arizona, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.